The complex sum of digits function and primes
Journal de théorie des nombres de Bordeaux, Volume 12 (2000) no. 1, pp. 133-146.

Canonical number systems in the ring of gaussian integers [i] are the natural generalization of ordinary q-adic number systems to [i]. It turns out, that each gaussian integer has a unique representation with respect to the powers of a certain base number b. In this paper we investigate the sum of digits function ν b of such number systems. First we prove a theorem on the sum of digits of numbers, that are not divisible by the f-th power of a prime. Furthermore, we establish an Erdös-Kac type theorem for ν b . In all proofs the equidistribution of ν b in residue classes plays a crucial rôle. Starting from this fact we use sieve methods and a version of the model of Kubilius to prove our results.

La notion de développement q-adique d’un entier, pour une base q donnée, se généralise dans l’anneau des entiers de Gauss [i] au développement d’un entier de Gauss suivant une certaine base b[i], ce développement étant unique. Dans cet article, on s’intéresse à la fonction ν b , désignant la somme de chiffres dans le développement suivant la base b. On montre un résultat sur la fonction somme de chiffres pour les nombres non multiples d’une puissance f-ième d’un nombre premier. On établit aussi pour ν b un théorème du type Erdös-Kac. Dans ces résultats, l’équidistribution de ν b joue un rôle essentiel. Partant de cela, les démonstrations font alors appel à des méthodes de crible, ainsi qu’à une version du modèle de Kubilius.

@article{JTNB_2000__12_1_133_0,
     author = {Thuswaldner, J\"org M.},
     title = {The complex sum of digits function and primes},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {133--146},
     publisher = {Universit\'e Bordeaux I},
     volume = {12},
     number = {1},
     year = {2000},
     mrnumber = {1827844},
     zbl = {1012.11071},
     language = {en},
     url = {http://archive.numdam.org/item/JTNB_2000__12_1_133_0/}
}
TY  - JOUR
AU  - Thuswaldner, Jörg M.
TI  - The complex sum of digits function and primes
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2000
SP  - 133
EP  - 146
VL  - 12
IS  - 1
PB  - Université Bordeaux I
UR  - http://archive.numdam.org/item/JTNB_2000__12_1_133_0/
LA  - en
ID  - JTNB_2000__12_1_133_0
ER  - 
%0 Journal Article
%A Thuswaldner, Jörg M.
%T The complex sum of digits function and primes
%J Journal de théorie des nombres de Bordeaux
%D 2000
%P 133-146
%V 12
%N 1
%I Université Bordeaux I
%U http://archive.numdam.org/item/JTNB_2000__12_1_133_0/
%G en
%F JTNB_2000__12_1_133_0
Thuswaldner, Jörg M. The complex sum of digits function and primes. Journal de théorie des nombres de Bordeaux, Volume 12 (2000) no. 1, pp. 133-146. http://archive.numdam.org/item/JTNB_2000__12_1_133_0/

[1] A.C. Berry, The accuracy of the Gaussian approximation to the sum of independent variates. Trans. Amer. Math. Soc 49 (1941), 121-136. | JFM | MR | Zbl

[2] A.N. Danilov, On sequences of values of additive arithmetical functions defined on the set of ideals of a field K of degree n over the field of rational numbers (russian). Leningrad Gos. Ped. Inst. Ucen. Zap 274 (1965), 59-70. | MR | Zbl

[3] P.D.T.A. Elliott, Probabilistic number theory i. central limit theorems. Springer, New-York, 1979.

[4] C.G. Esseen, Fourier analysis of distribution functions. A mathematical study of the Laplace-Gaussian law. Acta Math. 77 (1945), 1-125. | MR | Zbl

[5] A.O. Gelfond, Sur les nombres qui ont des propriétés additives et multiplicatives données. Acta Arithmetica 13 (1968), 259-265. | MR | Zbl

[6] B. Gittenberger and J.M. Thuswaldner, The moments of the sum of digits function in number fields. Canadian Math. Bull. 42 (1999), 68-77. | MR | Zbl

[7] P.J. Grabner, P. Kirschenhofer, and H. Prodinger, The sum- of- digits-function for complex bases. J. London Math. Soc., to appear. | MR | Zbl

[8] G.H. Hardy and E.M. Wright, An introduction to the theory of numbers. 2nd ed., Clarendon Press, Oxford, 1960. | MR | Zbl

[9] L.K. Hua, On exponential sums over an algebraic number field. Can. J. Math. 3 (1951), no. 1, 44-51. | MR | Zbl

[10] Z. Juskys, Limit theorems for additive functions defined on ordered semigroups with a regular norm (russian). Lietuvos Matematikos Rinkinys 4 (1964), 565-603. | MR | Zbl

[11] I. Kátai and J. Szabó, Canonical number systems for complex integers. Acta Sci. Math. (Szeged) 37 (1975), 255-260. | Zbl

[12] B. Kovács, Canonical number systems in algebraic number fields. Acta Math. Hungar. 37 (1981), 405-407. | Zbl

[13] B. Kovács and A. Pethö, Number systems in integral domains, especially in orders of algebraic number fields. Acta Sci. Math. (Szeged) 55 (1991), 286-299. | Zbl

[14] J. Kubilius, Probabilistic methods in the theory of numbers. Amer. Math. Soc. Translations of Math. Monographs, No. 11, Providence, 1964. | Zbl

[15] C. Mauduit and A. Sárközy, On the arithmetic structure of sets characterized by sum of digits properties. J. Number Theory 61 (1996), no. 1, 25-38. | Zbl

[16] C. Mauduit and A. Sárközy, On the arithmetic structure of the integers whose sum of digits is fixed. Acta Arith. 81 (1997), no. 2, 145-173. | Zbl

[17] W. Narkiewicz, Elementary and analytic theory of algebraic numbers. Springer, Berlin, 1990. | Zbl

[18] J.M. Thuswaldner, The sum of digits function in number fields: Distribution in residue classes. J. Number Th. 74 (1999), 111-125. | Zbl

[19] ____, The fundamental lemma of Kubilius and the model of Kubilius in number fields. Number Theory, Diophantine, Computational and Algebraic Aspects (Berlin) (K. Györy et. al., ed.), 1998, pp. 489-499. | Zbl

[20] W.-B. Zhang, Probabilistic number theory in additive semigroups I. Analytic Number Theory, Proceedings of a Conference in Honor of Heini Halberstam (Boston, Basel, Berlin) (B. C. Berndt et. al., ed.), vol. 2, 1996, pp. 839-885. | Zbl